Alert archive / Missouri / Flash Flood Warnings in 2019
Flash Flood Warning 91, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 8, 2019, 10:43 AM CDT for McDonald County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2019, 10:43 AM CDT (15:43 UTC)
- Expired
- Aug 8, 2019, 3:07 PM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County McDonald County, MO
The radar
The Springfield radar (KSGF), 113 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 3.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
880 WGUS53 KSGF 081543 FFWSGF MOC119-082145- /O.NEW.KSGF.FF.W.0091.190808T1543Z-190808T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Springfield MO 1043 AM CDT Thu Aug 8 2019 The National Weather Service in Springfield has issued a * Flash Flood Warning for... McDonald County in southwestern Missouri... * Until 445 PM CDT Thursday. * At 1039 AM CDT, Doppler radar indicated thunderstorms producing heavy rain of up to 2 inches per hour across the warned area. 1 to 2 inches of rain have already fallen with repeated thunderstorm development expected over the next few hours. Flash flooding is expected to begin shortly. * Creeks, streams, and low water crossings will be especially susceptible to the dangers of flash flooding. Locations in the warning include... Big Sugar Creek State Park... Anderson... Noel... Dodge... Goodman... South West City... Pineville... Lanagan... Cayuga... Powell... Tiff City... Rocky Comfort... This warning includes but is not limited to the following low water crossings... Highway 43 at Buffalo Creek west of Anderson... Route DD at The Elk River just north of Noel... Highway 76, 3 miles west of Anderson... and Highway 90 at Little Sugar Creek near Jane. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3650 9462 3676 9462 3675 9407 3650 9407 $$ Rothstein
1 follow-up statement
575 WGUS73 KSGF 082007 FFSSGF Flash Flood Statement National Weather Service Springfield MO 307 PM CDT Thu Aug 8 2019 MOC119-082014- /O.CAN.KSGF.FF.W.0091.000000T0000Z-190808T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ McDonald MO- 307 PM CDT Thu Aug 8 2019 ...THE FLASH FLOOD WARNING FOR MCDONALD COUNTY IS CANCELLED... The heavy rain that prompted the warning has ended. Flash flooding is no longer expected to pose a threat to life or property. LAT...LON 3650 9462 3676 9462 3675 9407 3650 9407 $$ Rothstein
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 6:06 AM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, Aug 8, 6:06 AM CDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
606 AM CDT Thu Aug 8 2019
.SHORT TERM...(Today and tonight)
Issued at 115 AM CDT Thu Aug 8 2019
The main forecast challenge through tonight will be the
potential for heavy rainfall and flash flooding. A secondary
concern will be the potential for a few strong to severe storms.
As of 2 AM, scattered to numerous showers and thunderstorms had
already developed across eastern Kansas and far western Missouri
on the periphery of a low-level theta-e ridge and MUCAPE
gradient. Storms are initiating as a 850 mb jet overrides a near
surface boundary which was draped from northwest Oklahoma into
southern Arkansas.
Storm coverage across southeastern Kansas and southwestern
Missouri should increase over the next few hours as isentropic
upglide increases and storms conglomerate and move southeast in
the form of clusters. Thunderstorms should then persist through
much of the morning across the same general area. Chances for
thunderstorms will decrease pretty rapidly the farther northeast
you go across the Missouri Ozarks. We will actually have to watch
for fog potential across central Missouri if high clouds can stay
out of that region.
The air mass is very moist on the nose of the low level jet with
precipitable water values of 2.00" to 2.25". This alone will lead
to torrential rainfall rates as we head through the morning.
Unfortunately, the steering winds will also favor training
thunderstorms across southeastern Kansas and parts of southwestern
Missouri through the morning hours. Thus, rainfall amounts from 1"
to 3" are likely, with localized amounts over 4" possible.
A few storms could reach marginally severe levels for hail and
wind today over southeastern Kansas and southwestern Missouri
given ample amounts of MUCAPE and modest deep layer shear. The
main wind threat would come with conglomerating cold pools
associated with the thunderstorm clusters.
We should then see a general decrease in the coverage of
precipitation by mid-afternoon. Temperatures today are a tough
call given the expected thunderstorms and cloud cover. We have
generally gone on the cool side of guidance closer to the HREF
mean. The warmest highs today may actually occur around Rolla with
middle to perhaps even upper 80s possible if clouds stay thin
enough. In contrast, areas that see more rainfall may struggle to
warm into the lower 80s.
The synoptic scale setup will then favor another round of
thunderstorms and heavy rainfall potential tonight. Once again, a
low level jet will strengthen and override that surface front.
There is still a bit of uncertainty regarding where key features
will set up. The HREF ensemble guidance and operational GFS
suggest the four state border region will see the heaviest
rainfall potential. The operational NAM, EC, and Canadian models
are a bit farther northeast and bring a heavy rain swath across a
larger portion of the Missouri Ozarks.
At this point, we are going to slightly lean towards the HREF/GFS
farther southwest solution which confines the heaviest rain to
areas generally south of a Fort Scott, Kansas to Ava, Missouri
line. The thinking here is that convection into early this
afternoon should effectively reinforce that surface front or
perhaps even nudge it south. We are not seeing much synoptic
scale support to help the front return north. Needless to say,
short term forecast adjustments may be needed as we get a better
handle on that front.
Potential rainfall amounts tonight look similar to what we are
expecting through this morning. Generally speaking, 1" to 3" with
localized amounts over 4". The item of most concern will be
whether or not the heavy rain swath tonight overlaps the same
areas that see heavy rain through this morning. This potential
will be monitored very closely.
The current Flash Flood Watch will remain unchanged at this point.
We considered removing a county or two on the northeastern
periphery, however we would like to see how this current round
plays out and where that front ends up later this afternoon and
this evening.
.LONG TERM...(Friday through Wednesday)
Issued at 115 AM CDT Thu Aug 8 2019
We will likely be dealing with showers and thunderstorms Friday
morning over at least southeastern Kansas and southern Missouri.
Again, this depends on which of the aforementioned scenarios pan
out. High temperatures on Friday should again be held down a bit
by thunderstorms and cloud cover. We went with a model blend at
this point with highs in the middle 80s over most areas.
We will then only see minor changes to the synoptic scale pattern
as we head into this weekend and the first half of next week. An
upper level ridge will build slightly east and north across the
central Plains this weekend which should shift better chances for
convection to our north. We have still maintained 20 to 30 PoPs
for much of the weekend. Temperatures should correspondingly
increase with highs returning to the upper 80s and lower 90s.
Global models then suggest that the ridge may flatten by the
middle of next week as short wave energy crosses the northern
Plains and dives into the Great Lakes. This may eventually send a
cold front into the area with perhaps an increased potential for
showers and storms sometime next Tuesday or Wednesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 556 AM CDT Thu Aug 8 2019
An area of rain and embedded thunderstorms will continue to slowly
push southeast across southern Missouri into early this afternoon.
MVFR and isolated IFR visibilities can be expected with heavier
showers.
Mainly VFR is then expected from mid-afternoon into early this
evening. Another round of thunderstorms is then expected to
develop across portions of southern Missouri tonight, however
exact location is still in question. We have maintained a PROB30
group to cover this potential.
Winds will generally remain light and variable, but may be gusty
and erratic around storms.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Friday morning for MOZ066>068-077>081-
088>096-101>105.
KS...Flash Flood Watch through Friday morning for KSZ073-097-101.
&&
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...SchaumannHazardous weather outlook, Aug 8, 8:43 AM CDT, 2 hours before
Hazardous Weather Outlook National Weather Service Springfield MO 843 AM CDT Thu Aug 8 2019 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091345- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 843 AM CDT Thu Aug 8 2019 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated flooding risk. Significant lightning risk. DISCUSSION... Showers and thunderstorms will continue across southeast Kansas and southern Missouri today. Flooding of rivers and creeks is expected in many areas. Low lying roads and low water crossings will be impacted causing danger to motorists. While thunderstorms are expected to diminish across the area this afternoon, additional storms are then expected to develop tonight. At this time, it appears that the best chance for storms will be from southeast Kansas into southwestern Missouri. Heavy rainfall and localized flash flooding will again be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will likely be ongoing into Friday morning with a limited flash flooding risk across mainly southern Missouri. Isolated to scattered thunderstorm chances are then expected almost on a daily basis through the weekend and into next week. Heat index values reaching the mid and upper 90s are expected Friday afternoon across mainly southern Missouri. Heat indices from 100 to around 105 degrees are then expected from Saturday through next Tuesday across much of the outlook area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Cramer
In the hours before
Local storm report, Aug 8, 9:00 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
900 AM CDT THU AUG 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 1 WSW OAKLAND PARK 37.11N 94.49W
08/07/2019 JASPER MO FIRE DEPT/RESCUE
DELAYED REPORT. MULTIPLE REPORTS OF WIND
DAMAGE IN THE ROANOKE AND ROYAL HEIGHTS
AREAS OF OUR CITY. THIS INCLUDED MULTIPLE
TREES AND POWER LINES DOWN AND TWO
STRUCTURES DAMAGED BY TREES FALLING ON THEM.
DAMAGE WAS CONCENTRATED IN A FAIRLY SMALL
AREA.
&&
TEOThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:32 PM CDT | Special Weather Statement | SGF | Newton | 43 min |
| Aug 7, 8:05 PM CDT | Special Weather Statement | SGF | McDonald, Newton | 40 min |
Nearby
Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.